Wyoming, 2022High Wind in Wyoming, November 10, 2022
November 10, 2022 · NWS CYS · 1 event in 1 county or zone
Brief period of high winds occurred near the Arlington and Elk Mountain areas along Interstate 80 between Laramie and Rawlins around midday on the 10th with wind gusts up to 70 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Brief period of high winds occurred near the Arlington and Elk Mountain areas along Interstate 80 between Laramie and Rawlins around midday on the 10th with wind gusts up to 70 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 10, 10:23 AM MST, 1 hour 29 minutes earlier.
Area forecast discussion, Nov 10, 10:23 AM MST, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY
1023 AM MST Thu Nov 10 2022
.SHORT TERM...(Today through Friday night)
Issued at 225 AM MST Thu Nov 10 2022
Current IR Satellite loop shows the northern plains winter storm
developing across eastern Montana and the Dakotas early this
morning with snow across far northern Wyoming. This storm is
trending more progressive than what models were showing 1 or 2
days ago with little to no impacts for southeast Wyoming (outside
of the mountains) and western Nebraska. In fact, the brief period
of snow that Chadron and the northern Nebraska Panhandle received
late last night may be it for this system as winter storm and
blizzard impacts are expected to be located much further to the
north into North Dakota. Will continue with the Winter Weather
Advisory for the mountains of southeast Wyoming with current
SNOTEL obs showing between 4 to 8 inches of snow so far with
additional snowfall expected this morning. Lowered snow
accumulations further north towards Lusk and Chadron with any
accumulations below a half an inch.
For the rest of today, near surface pressure gradients will remain
strong with 700mb winds around 50 knots for southern
Wyoming...especially earlier today. These winds are expected to
fluctuate today as a shortwave disturbance brushes the area later
today. Will continue to monitor the wind gusts in the wind prone
areas, but so far they've remained below 55 mph. Expect winds to
increase around sunrise with a few areas near Arlington and the
I-80 Summit/Vedauwoo area approaching 60 mph gusts. However, there
is only a small window for this scenario to play out and confidence
is low to moderate at this time...so decided to handle this with
a Special Weather Statement since winds should be relatively brief
and are still expected to diminish later this afternoon.
Models show the secondary shortwave trough rotating around the
base of the primary upper level low which will be intensifying
over the Dakotas today. High res models do show some flurry or
light snow shower activity along and west of the I-25 corridor
including areas near the Nebraska border today. There is some low
level instability present based on latest model guidance and
soundings, but the boundary layer is awfully dry and becomes drier
through the day. Did not want to ignore this, so added snow
flurries to the forecast to cover this possibility, especially
with the HRRR showing a decent coverage of shower activity through
the day.
All models in agreement with the colder temperatures through
Friday night. Models and MOS guidance continue to indicate morning
low temperatures in the single digits for most of the forecast
area including portions of the Nebraska Panhandle Friday and
Saturday morning. Compared to climatology, forecast low
temperatures are around 15 to 20 degrees below normal for this
time of the year. For Friday afternoon, will likely struggle to
warm up into the 30s for most of the area with breezy north to
northwest winds.
.LONG TERM...(Saturday through Thursday)
Issued at 222 AM MST Thu Nov 10 2022
The medium range to extended forecast continues to look active, with
below normal temperatures. Multiple shortwave disturbances will
eject out of Alberta, CA and the Northern Rockies through the course
of the extended forecast period, bringing renewed opportunities for
light precipitation and cold temperatures. In fact, the below normal
temperatures will make it feel like winter has come to stay for the
season due to the length of time we will be seeing cold air the next
7-10 days.
On Saturday, we will have a brief warmup. Temperatures will rise
into 30s and 40s as upper level ridging becomes wedged between two
upper level shortwave disturbances. However, there will be cloud
cover that limits daytime highs for areas west of the Laramie Range
as an approaching shortwave continues to propagate south over the
Great Basin area, and ultimately swing to our south. While daytime
highs will not be near seasonal averages, the break in cloud cover
compared to the previous couple of unsettled weather days will be
nice. Mostly sunny conditions will be expected east of the Laramie
Range, with a few spots seeing breezy conditions of 20-30mph during
the afternoon hours.
Saturday night into early Monday will usher in the next set of
shortwave disturbances from the Northern Rockies and Pacific
Northwest. One portion of the upper level energy will slide to the
east and north of our cwa, and the other will dig southeast toward
the Great Basin. The northern stream of energy will result in
another push of cooler air across our cwa, especially the northern
forecast zones by late Sunday. The developing weather system and
attendant shortwave aloft moving the Great Basin area will begin to
propagate from ID/UT to the east toward WY by Monday.
The weather system is progged well by the GFS and Canadian model
guidance to become a more elongated, longwave trough by Monday
afternoon and evening. This will bring another cold front through
the area should guidance continue with current trends, along with
snow showers. GFS guidance has the longest duration of a snowfall
window as Tuesday morning through Wednesday morning. Initial
estimated based off deterministic guidance from the weather system
is a possible 1-3", with higher totals in the mountains. Will
continue to monitor this system as it is modeled to determine if
impacts are possible in addition to the light snow showers. Once the
window of potential snow showers exits the area, high pressure and
continued cold air will remain present. Daytime highs are expected
to remain in the 20s and 30s through midweek. This would bring
overnight lows in the single digits and teens in the lower terrain,
with possible negative single digits in the higher terrain above
9000 feet. Overall, expect an active and cold weather pattern to
continue for the extended forecast as it will feel like winter
outdoors for the time being.
&&
.AVIATION...(For the 18Z TAFS through 18Z late Friday morning)
Issued at 1023 AM MST Thu Nov 10 2022
VFR conditions are expected to prevail across all terminals through
the valid TAF period. The main aviation concern will be in the form
of gusty westerly winds, primarily impacting all the WY terminals
from 18-02z. Expected wind gusts will be between 30-35 knots,
although some isolated higher gusts may be possible. Breezy winds
are expected across the NE terminals, but wind gusts will be at 25
knots or less. Winds will diminish across all TAF sites after 02z,
becoming light and variable across the NE terminals. Mid to high
level clouds will vary between SCT/OVC through the evening.
&&
.FIRE WEATHER...
Issued at 131 AM eMST Thu Nov 10 2022
Much colder temperatures are expected to remain over the
region behind a strong Pacific cold front over the next several
days with a brief warming trend possible this weekend. No fire
weather concerns through next week due to colder than average
temperatures and some snowfall.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 11 AM MST this morning for WYZ112-
114.
NE...None.
&&
SHORT TERM...TJT
LONG TERM...BW
AVIATION...AW
FIRE WEATHER...TJTHazardous weather outlook, Nov 10, 3:08 AM MST, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
308 AM MST Thu Nov 10 2022
NEZ003-019>021-054-055-096-WYZ101-103>105-107>109-111>115-118-119-
111015-
Box Butte County-Scotts Bluff County-Banner County-Morrill County-
Kimball County-Cheyenne County-Southern Sioux County-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County-
Goshen County-Central Carbon County-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-Central Laramie County-East Laramie County-
308 AM MST Thu Nov 10 2022
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Much colder temperatures expected today behind a strong storm
system across the northern Great Plains. Scattered snow flurries
possible today.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Much colder temperatures are expected from Thursday into the
weekend. Overnight lows will be in the single digits to lower
teens on Friday and Saturday morning.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-095-WYZ102-111015-
Dawes County-Northern Sioux County-Niobrara County-
308 AM MST Thu Nov 10 2022
This hazardous weather outlook is for portions of panhandle
Nebraska and east central Wyoming.
.DAY ONE...TODAY AND TONIGHT
A strong storm system will develop and push east into the northern
Great Plains today. Although confidence is low, can not rule out a
few bands of light to moderate snowfall through the day today with
light accumulations under one inch possible.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Much colder temperatures are expected from Thursday into the
weekend. Overnight lows will be in the single digits to lower
teens on Friday and Saturday morning.
.Spotter information statement...
Spotter activation will not be needed.
WYZ106-110-116-117-111015-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
308 AM MST Thu Nov 10 2022
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Periods of strong gusty winds are expected this morning through
early this afternoon. Westerly winds between 25 to 40 MPH are
expected at times with occasional gusts between 50 to 55 MPH. A
few gusts around 60 MPH are also possible, mainly near Arlington
and the Interstate 80 Summit.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Much colder temperatures are expected from Thursday into the
weekend. Overnight lows will be in the single digits to lower
teens on Friday and Saturday morning.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Special weather statement, Nov 10, 11:27 AM MST, 25 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1127 AM MST Thu Nov 10 2022
WYZ110-114-115-101915-
North Snowy Range Foothills-Laramie Valley-Snowy Range-
1127 AM MST Thu Nov 10 2022
...AN AREA OF SNOW SHOWERS AND BLOWING SNOW WILL AFFECT EAST CENTRAL
CARBON AND CENTRAL ALBANY COUNTIES...
At 1125 AM MST...An area of snow showers and blowing snow was
affecting portions of eastern Carbon and Albany Counties. Periods of
snow showers will persist through 1215 PM MST.
HAZARD...Sudden bursts of moderate snow and blowing snow, with
visibility under one-quarter mile. Wind gusts to 55 MPH are
possible.
SOURCE...Radar and Webcams.
IMPACT...Dangerous, life threatening travel conditions.
Locations impacted include...
Elk Mountain and Arlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Expect rapid changes in weather and road conditions. Motorists are
urged to use extreme caution if traveling through these areas!
LAT...LON 4140 10603 4168 10650 4179 10637 4154 10589
TIME...MOT...LOC 1825Z 240DEG 49KT 4166 10606
NatoliLocal storm report, Nov 10, 11:48 AM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1148 AM MST THU NOV 10 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 8 SW SKYLINE 41.06N 106.71W
11/10/2022 E10.8 INCH CARBON WY PARK/FOREST SRVC
BLACKHALL MOUNTAIN SNOTEL IN THE SIERRA
MADRE RANGE. ELEVATION 9820 FEET. SNOW WATER
EQUIVALENT IS 0.6 INCHES AND THE SNOW TO
LIQUID RATIO USED WAS 18 TO 1. ACCUMULATION
WAS OVER PAST 24 HOURS.
0800 AM SNOW 12 SW ENCAMPMENT 41.07N 106.94W
11/10/2022 E9.6 INCH CARBON WY PARK/FOREST SRVC
LITTLE SNAKE RIVER SNOTEL IN THE SIERRA
MADRE RANGE. ELEVATION 8915 FEET. SNOW WATER
EQUIVALENT IS 0.8 INCHES AND THE SNOW TO
LIQUID RATIO USED WAS 12 TO 1. ACCUMULATION
WAS OVER PAST 24 HOURS.
0800 AM SNOW 10 WSW ENCAMPMENT 41.15N 106.97W
11/10/2022 E9.0 INCH CARBON WY PARK/FOREST SRVC
OLD BATTLE SNOTEL IN THE SIERRA MADRE RANGE.
ELEVATION 10000 FEET. SNOW WATER EQUIVALENT
IS 0.6 INCHES AND THE SNOW TO LIQUID RATIO
USED WAS 15 TO 1. ACCUMULATION WAS OVER PAST
24 HOURS.
0800 AM SNOW 20 WNW ENCAMPMENT 41.30N 107.15W
11/10/2022 E8.4 INCH CARBON WY PARK/FOREST SRVC
DIVIDE PEAK SNOTEL IN THE SIERRA MADRE
RANGE. ELEVATION 8880 FEET. SNOW WATER
EQUIVALENT IS 0.7 INCHES AND THE SNOW TO
LIQUID RATIO USED WAS 12 TO 1. ACCUMULATION
WAS OVER PAST 24 HOURS.
&&Local storm report, Nov 10, 11:51 AM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1151 AM MST THU NOV 10 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM NON-TSTM WND GST 1 NNW ARLINGTON 41.60N 106.21W
11/10/2022 M65 MPH CARBON WY DEPT OF HIGHWAYS
MESONET STATION KARL 0.6 NW ARLINGTON
(WYDOT). ALSO REPORTING LOW VISIBILITY IN
FALLING AND BLOWING SNOW.
&&High Wind, North Snowy Range Foothills
- When
- November 10, 11:52 AM MST to 1:32 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Numerous WYDOT mesonet stations reported high winds with gusts 60-70 mph. WYDOT mesonet station Arlington (KARL) along Interstate 80 measured maximum wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Puerto Rico, November 10, 20221 death · 1 injured · $5,000 · 1 event
- Ice Storm and High Surf in Minnesota, November 10, 2022$1.0 million · 4 events
- Tropical Storm and Tropical Depression in Florida, November 10, 2022$200,000 · 24 events
- Tropical Storm in Georgia, November 10, 2022$66,000 · 22 events
- Tropical Storm in Florida, November 10, 2022$45,000 · 15 events
- Flooding and Heavy Rain in North Carolina, November 10 to 12, 2022$9,000 · 13 events
- Storm Surge and Tropical Depression in South Carolina, November 10 to 11, 20221 injured · 3 events
- Marine Tropical Storm in Gulf of Mexico, November 10, 20226 events
- Dense Fog in Montana, November 10 to 12, 20225 events
- Tropical Storm in Georgia, November 10, 20223 events
- Tropical Depression in Georgia, November 10, 20222 events
- Storm Surge in Georgia, November 10, 20222 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1057260.